Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

A 43-year-old woman on triptorelin presenting with pseudotumor cerebri: a case report

Uday Kumar Bhatt1*, Imran Haq2, Venkata S Avadhanam3 and Kim Bibby4

Author Affiliations

1 Department of Ophthalmology, Queen’s Medical Centre, Nottingham, NG7 2UH, UK

2 Birmingham and Midland Eye Centre, Dudley Road, West Midlands, B18 7QH, UK

3 Sussex Eye Hospital, Brighton, East Sussex, BN2 5BF, UK

4 Department of Ophthalmology, Leicester Royal Infirmary, Leicester, LE1 5WW, UK

For all author emails, please log on.

Journal of Medical Case Reports 2012, 6:122  doi:10.1186/1752-1947-6-122

Published: 3 May 2012

Abstract

Introduction

To the best of our knowledge, this is the first time triptorelin has been reported to cause benign intracranial hypertension.

Case presentation

A 43-year-old Caucasian woman who suffered from chronic menorrhagia was started on triptorelin, a gonadotrophin-releasing hormone analogue. Three days later, she developed gradually worsening headaches accompanied by bilateral visual disturbance. Examination revealed bilateral papilledema and enlarged blind spots on her visual fields. A diagnosis of benign intracranial hypertension was made and confirmed on magnetic resonance imaging.

Conclusion

We recommend that patients at high risk (women who are overweight and of reproductive age) who are using any gonadotrophin-releasing hormone analogue (for example, triptorelin) should be periodically monitored for the possible development of benign intracranial hypertension.